The trusted source for
healthcare information and
Do your part to stop harmful drug interactions
Elders might unintentionally overdose
Elders often have duplicate prescriptions and might take herbal supplements without telling ED nurses, warns Carol Howat, RN, BSN, CEN, clinical educator for the ED at Northwest Community Hospital in Arlington Heights, IL.
"Approximately 30% of patients older than 65 years take more than eight prescribed drugs each day," says Howat. "These account for 50% of all reported adverse drug reactions."
Howat says that medication reconciliation is "one easy intervention the nurse can use to decrease unnecessary complications for the elderly patient." Use these strategies:
Involve local physicians.
Elder patients usually bring in their medications or verbally give the triage nurse a list of what they are taking, says Debbie Eckles, RN, CEN, a clinical resource nurse in the ED at Santa Ynez Valley Cottage Hospital in Solvang, CA. However, if the patient is unable to do this, ED nurses don't hesitate to obtain the information from the patient's doctor.
"Our local physicians have partnered with us to provide their patients with medication lists," says Eckles. "We encourage patients to keep these lists current and bring them in with them to the ED."
Ask emergency medical technicians (EMTs) to bring medication information.
For example, a magnet listing medication information might be attached to the patient's refrigerator. "The EMTs are trained to look for these and bring them into the ED with the patient," says Eckles.
Identify unintentional overdoses.
The reconciliation process done in the ED sometimes uncovers duplicate prescriptions or multiple dosages, says Bruce Read, PharmD, Santa Ynez Valley's clinical pharmacy manager. "Patients may be taking drugs that may interact if taken at the same time," adds Read. "If there are duplicate medications, we do request that the patient surrender the medications that are no longer needed. However, this is voluntary."
ED nurses specifically should ask about herbal preparations, supplements, and non-prescription drugs in addition to prescription medications, says Read.
Involve the hospital pharmacist.
At Santa Ynez, ED nurses have access to a pharmaceutical database which is specifically designed to analyze multiple medications for drug interactions. "However, the pharmacist is usually the person that enters the drugs in question and then provides a printed report to the nurse and emergency physician," says Read. The report indicates potential drug interactions, so that medication changes may be made.
"This information is vital to help prevent untoward effects of the multiple medication regime that most seniors must manage," says Read.
Make it easy for patients to bring medication information.
ED nurses at St. Joseph's Hospital Health Center in Syracuse, NY, encourage patients to bring a list of their current medications, says Jessica Caruso, RN, an ED nurse at the hospital.
If a patient doesn't have a list, however, ED nurses offer a blank wallet-size medication history card. "For patients who arrive with bags of medications, the ED nurse records those medications on a medication history form," says Caruso. [The medication card used by ED nurses is included. For assistance, contact customer service at (800) 688-2421 or email@example.com.]
Use a medication reconciliation technician.
At St. Joseph's ED, this individual interviews patients and family members on current medication histories. "All personal medication history forms are photocopied for the pharmacist and the medication reconciliation technician to review," says Caruso.
For more information on drug interactions in elder ED patients, contact:
Inform elders about grapefruit juice
Many elderly patients take calcium channel blockers for hypertension or angina, but grapefruits or grapefruit juice can inhibit the metabolism and excretion of these drugs, warns Carol Howat, RN, BSN, CEN, clinical educator for the ED at Northwest Community Hospital in Arlington Heights, IL.
"They can reduce the liver's ability to eliminate calcium channel blockers from the body, allowing the medications to build up," she says. "This causes an increased drug level or toxic affect such as atrioventricular heart block, hypotension, and bradycardia."
Warn elders of these drug risks
Changes in vision, memory, and psychomotor abilities are three factors putting the elderly at high risk for an unintentional overdose of medication.
"The elderly patient may not be informed about the risk of drug-food interactions or drug-dietary supplements," says Carol Howat, RN, BSN, CEN, clinical educator for the ED at Northwest Community Hospital in Arlington Heights, IL. Keep these things in mind, says Howat: